Search
01/24/2014

FDA says discontinue prescribing high dose of acetaminophen


As a precaution to the risks of liver injury, the U.S. Food and Drug Administration (FDA) says dentists and other health care professionals will need to limit the amount of drugs they are prescribing to patients that include acetaminophen.

The FDA recently released a statement saying “health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit.”

The FDA plans to withdraw approval of “prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.”

According to the statement, a two-tablet or two-capsule dose is OK to prescribe to patients if appropriate. In this instance, a total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units).

Cases of severe liver injury with acetaminophen have occurred in patients who:

  • Took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
  • Took more than one acetaminophen-containing product at the same time; or
  • Drank alcohol while taking acetaminophen products.

Dentists who have further questions are encouraged to contact the Division of Drug Information at 888.INFO.FDA (888.463.6332) or druginfo@fda.hhs.gov.